IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

Strategy-proof Location on a Network

  • James Schummer
  • Rakesh V. Vohra

We consider rules that choose a location on a graph (e.g. a network of roads) based on the report of agents' symmetric, single-peaked preferences over points on that graph. We show that while a strategy-poof, onto rule is not necessarily dictatorial, the existence of a cycle on the graph grants one agent a certain amount of decisive power. This result surprisingly characterizes the class of strategy-proof, onto rules both in terms of a certain subclass of such rules for trees and in terms of a parameterized set of generalized median voter schemes.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
File Function: main text
Download Restriction: no

Paper provided by Northwestern University, Center for Mathematical Studies in Economics and Management Science in its series Discussion Papers with number 1253.

in new window

Date of creation: Feb 1999
Date of revision:
Handle: RePEc:nwu:cmsems:1253
Contact details of provider: Postal: Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014
Phone: 847/491-3527
Fax: 847/491-2530
Web page:

More information through EDIRC

Order Information: Email:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Masso, J. & Barbera, S., 1996. "Strategy-Proof Voting on Compact Ranges," ASSET - Instituto De Economia Publica 156, ASSET (Association of Southern European Economic Theorists).
  2. Danilov, Vladimir I., 1994. "The structure of non-manipulable social choice rules on a tree," Mathematical Social Sciences, Elsevier, vol. 27(2), pages 123-131, April.
  3. Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
  4. T. Storcken & H. Peters & H. v. d. Stel & W. Peremans, 1997. "Strategy-proofness on Euclidean spaces," Social Choice and Welfare, Springer, vol. 14(3), pages 379-401.
  5. Ehud Kalai & Eitan Muller, 1977. "Characterization of Domains Admitting Nondictatorial Social Welfare Functions and Nonmanipulable Voting Procedures," Discussion Papers 234, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  6. Satterthwaite, Mark Allen, 1975. "Strategy-proofness and Arrow's conditions: Existence and correspondence theorems for voting procedures and social welfare functions," Journal of Economic Theory, Elsevier, vol. 10(2), pages 187-217, April.
  7. Barbera, Salvador & Jackson, Matthew O, 1995. "Strategy-Proof Exchange," Econometrica, Econometric Society, vol. 63(1), pages 51-87, January.
  8. Vohra, Rakesh V., 1999. "The replacement principle and tree structured preferences," Economics Letters, Elsevier, vol. 63(2), pages 175-180, May.
  9. repec:bla:restud:v:50:y:1983:i:1:p:153-70 is not listed on IDEAS
  10. William Thomson, 2007. "Fair Allocation Rules," RCER Working Papers 539, University of Rochester - Center for Economic Research (RCER).
  11. Hansen, Pierre & Thisse, Jacques-Francois, 1981. "Outcomes of voting and planning : Condorcet, Weber and Rawls locations," Journal of Public Economics, Elsevier, vol. 16(1), pages 1-15, August.
  12. Gabrielle Demange, 1982. "Single-peaked orders on a tree," Post-Print halshs-00671003, HAL.
  13. James Schummer, 1996. "Strategy-proofness versus efficiency on restricted domains of exchange economies," Social Choice and Welfare, Springer, vol. 14(1), pages 47-56.
  14. Barbera, S. & Gul, F. & Stacchetti, E., 1992. "Generalized Median Voter Schemes and Committees," UFAE and IAE Working Papers 184.92, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  15. James Schummer, 1999. "Strategy-proofness versus efficiency for small domains of preferences over public goods," Economic Theory, Springer, vol. 13(3), pages 709-722.
  16. repec:bla:restud:v:58:y:1991:i:1:p:107-19 is not listed on IDEAS
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:nwu:cmsems:1253. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Fran Walker)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.